PWD David Kramer September 26, 2015

616 DavidKramer 20150524a 2in200ppi 

Excerpt from one of my retired doctor PWD friends, David Kramer, on his FaceBook Page called …

  Living Well with Alzheimer’s on September 26, 2015

ADVERSE REACTIONS, DRUG INTERACTIONS AND HALF-LIFE, OH MY!
AKA, Dave and the Drug.

Well, I’m still alive and feeling MUCH better, thank you.

Yes, donepezil (Aricept) is commonly prescribed and typically well tolerated. I had stopped the Namenda since the evidence behind it is weak at best, and my disease has been progressing some; specifically involving executive function (more about that in an upcoming post). My doc suggested that this was the right time to start Aricept, an acetylcholinesterase inhibitor. There is some evidence that (in early stage Alzheimer’s) it will slow the rate of decline for about six months to a year and that those treated with it will never “catch up” to those not taking it.

So I said, “What the hell, let’s give it a try! What’s the worst thing that can happen?” Yes, I literally asked my doc that question. He warned me about getting dizzy (light-headed) and having syncope (passing out). Those are especially of concern in people with cardiac disease and those with cardiac conduction disturbances. Fortunately, I am not one of those people. The GI side effects are common and more of a nuisance than dangerous. We all had a good laugh about it and I took the first 5mg dose that morning (always start with a low dose). And then I took it the next morning.

And then “the fit hit the shan” (you know what I mean)! It was about three hours after the second dose and I was sitting in my comfortable chair minding my own business. I started to feel very weak and light-headed like I might pass out. Tiffany said I looked “like sh*t”, my face was ashen gray. Being a doctor and all, I quickly assumed the supine position (laid down on my back) in bed. I then became diaphoretic (sweaty) and made the mistake of checking my pulse. What pulse?! It was slow and barely palpable. I was also “lucky enough” to have GI symptoms (nausea, abdominal cramping, and you know what comes next) at the same time. It would have been a good time to play the Lotto if only I could have stood up without passing out!

I was a good doctor, but I am not a good patient. For the first time ever, I seriously thought about calling 911 (999 for all my UK friends, I think). But I hate hospitals when I’m on the wrong side of the doctor/patient relationship. So I waited it out. Tiffany forced fluids into me (she’s a much better doctor than I am a patient). And, like I said, I’m still alive. I didn’t take the medication the next day, or the next, and probably won’t take it ever again. Remember, for me it’s all about the quality of life, not the quantity. I remain a therapeutic nihilist.

A word or two about the half-life of a drug. That’s basically the amount of time it takes you the body to eliminate 50% of the drug. Donepezil’s is 70 hours (quite long). A long half-life is a double edge sword. The good side is that it is a once a day medication and it’s therapeutic effects last a long time. The bad side is that any adverse reactions also tend to last a long time. Improvement was a bit on the slow side. I wish I were a more patient man. Seems like I’m a bad “patient” in every way! smile emoticon By day three of the first dose (its half-life), I was feeling significantly better.

So that’s the story of Dave and the Drug. Suffice it to say, I enjoyed writing it a hell of a lot more than living it! wink emoticon

I’m back to Living Well with Alzheimer’s. Hope you have a great day and…Stay tuned!

This specific entry and comments can be found at https://www.facebook.com/LivingWellwithAlzheimers/posts/1639948666286529:0 .

Excerpts above from my friend David Kramer‘s FaceBook Page called Living Well with Alzheimer’s at

https://www.facebook.com/LivingWellwithAlzheimers

* Admin issues: SHARE dementia awareness thru buttons below. If interested in receiving notice of future blog postings there is a “follow” button in the upper left corner (MS Explorer) or lower right (Safari and Chrome). Feel free to leave your thoughts in the form of comments, but please filter your comments with truthful loving kindness to all concerned. If there is an advertisement below, I have no control over what is shown. —  David Kramer has exclusive copyright on his remarks above 2015-09/26
MyFreeCopyright.com Registered & Protected

One thought on “PWD David Kramer September 26, 2015

  1. Hello David,
    Wanted to let you know that this article will be included in the dementia “Symptom Perspectives” monthly links tonight, October 30, 2015
    https://paper.li/f-1408973778
    I would like to thank you for sharing your lived experience. My hope is that these words and projects can become valuable resources for change in relationships, treatment, and policies.
    Much thanks,
    Tru

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: